Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 87, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2014, 4:54 PM EDT for Clinton County, Michigan. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 4:54 PM EDT (20:54 UTC)
- Expired
- Aug 1, 2014, 5:14 PM EDT
- In force
- 20 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Clinton County, MI
The radar
The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
541
WUUS53 KGRR 012054
SVRGRR
MIC037-012145-
/O.NEW.KGRR.SV.W.0087.140801T2054Z-140801T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
454 PM EDT FRI AUG 1 2014
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN...
* UNTIL 545 PM EDT
* AT 452 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OVID...AND
MOVING NORTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ST. JOHNS... ELSIE...
SLEEPY HOLLOW STATE PARK... OVID...
SHEPARDSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4286 8450 4302 8461 4312 8439 4312 8437
4310 8436 4290 8436
TIME...MOT...LOC 2054Z 204DEG 9KT 4299 8442
HAIL...1.00IN
WIND...<50MPH
$$
931 follow-up statement
088
WWUS53 KGRR 012114
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT FRI AUG 1 2014
MIC037-012124-
/O.CAN.KGRR.SV.W.0087.000000T0000Z-140801T2145Z/
CLINTON MI-
514 PM EDT FRI AUG 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4286 8450 4302 8461 4312 8439 4312 8437
4310 8436 4290 8436
TIME...MOT...LOC 2114Z 204DEG 9KT 4304 8439
$$
93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:26 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 1, 3:26 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 326 PM EDT FRI AUG 1 2014 LATEST UPDATE... SHORT TERM/LONG TERM/MARINE .SYNOPSIS... ISSUED AT 115 PM EDT FRI AUG 1 2014 A WEAK AREA OF HIGH PRESSURE WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH THE WEEKEND. A FEW AFTERNOON OR EVENING THUNDERSTORMS COULD POP UP SATURDAY. OVERALL TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. A COLD FRONT WILL PUSH THROUGH THE REGION BY TUESDAY WITH THUNDERSTORMS POSSIBLE ON MONDAY. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 316 PM EDT FRI AUG 1 2014 THIS EVENING ISOLATED SVR STORM RISK WITH STRONGER CAPE LEADING TO DEEPER CORES OF REFLECTIVITY. SHEAR IS WEAK. CELLS WILL BE SLOW MOVERS...GENERALLY AROUND 15 KNOTS. THERE IS ALSO ADDED LIFT FROM AN APPROACHING SHORTWAVE. THEY SHOULD WEAKEN AFTER 600 PM AS HEATING DIMINISHES. WILL GO WITH AN EARLY EVENING PERIOD MENTIONING POSSIBLE THUNDERSTORMS. SATURDAY IS SIMILAR TO TODAY MINUS THE LIFT. A FEW STORMS TO DEVELOP OVER THE INTERIOR AS THE INSTABILITY DEVELOPS. THE CELLS WILL WEAKEN AS NIGHTFALL APPROACHES AND THE INSTABILITY DIMINISHES. WILL KEEP THE LOW POPS GOING FOR THE AFTERNOON. WARMER AIR ARRIVES AROUND 600 MB FOR SUNDAY. WITH SHOULD ACT TO LIMIT THE RISK OF ANY STORMS. WILL KEEP IT DRY FOR NOW. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 316 PM EDT FRI AUG 1 2014 A PERSISTENT RIDGE OVER THE ROCKIES WILL RESULT IN A UPPER TROUGH OVER THE GREAT LAKES NEXT WEEK. A COLD FRONT WILL MOVE THROUGH THE CWA MONDAY AND WE TSRA IN THE GRIDS TO COVER THAT. HIGH PRESSURE MOVES OVER LOWER MICHIGAN AFTER THAT FOR MUCH OF NEXT WEEK...WHICH IS A CHANCE FROM YESTERDAY/S MODEL RUNS. PREVIOUSLY...THE FRONTAL BOUNDARY WAS REMAINING OVER THE CWA WHICH NECESSITATED HIGHER POPS ACROSS THE CWA. WE/VE GOT LOWER POPS NOW UNTIL LATE IN THE WEEK. CAN/T GO COMPLETELY DRY THOUGH AS NW FLOW ALOFT WILL SEND DOWN SOME SHORT WAVES OVER THE GREAT LAKES. BUT LOW LEVEL DRY CONDITIONS. THE PLAINS LOW THAT WAS PROGD OVER THE NRN PLAINS IS NOW PROGD OVER THE CENTRAL PLAINS...WHICH PLACES PCPN FROM IT OVER ILLINOIS MIDWEEK INSTEAD OF LOWER MICHIGAN. HIGHS WILL HOLD IN THE 70S THROUGH THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 134 PM EDT FRI AUG 1 2014 SCATTERED STORMS ARE BEGINNING TO DEVELOP AS INSTABILITY INCREASES THIS AFTERNOON. KEPT A VCTS COMMENT IN THE TAFS EXCEPT AT KMKG WHICH WILL BE IN THE LAKE SHADOW. PCPN WILL WANE TOWARD SUNSET. LINGERING LOW LEVEL MOISTURE...ESPECIALLY AT THE SRN TAF SITES COUPLED WITH LIGHT WINDS OVERNIGHT WILL RESULT IN SOME FOG OVERNIGHT. && .MARINE... ISSUED AT 316 PM EDT FRI AUG 1 2014 HAZY/LIGHT FOG SITUATION OVER THE LAKE...WILL CONTINUE. WEAK WINDS SUPPORT LOW WAVE HEIGHTS THROUGH SUNDAY...MOSTLY UNDER 2 FEET. && .HYDROLOGY... ISSUED AT 115 PM EDT FRI AUG 1 2014 OTHER THAN A COUPLE OF AFTERNOON THUNDERSTORMS THE WEATHER WILL BE MAINLY DRY. RUNOFF WILL BE LIMITED DUE THE LOCALIZED NATURE OF THE STORMS. THE ONLY REAL POTENTIAL IMPACT WOULD BE ISOLATED URBAN FLOODING IF A STORM HAPPENED TO STALL OVER A CITY. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...93 AVIATION...93 HYDROLOGY...MJS MARINE...MJS
Hazardous weather outlook, Aug 1, 5:04 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 504 AM EDT FRI AUG 1 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-020915- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 504 AM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. WHILE SEVERE STORMS ARE NOT EXPECTED SOME OF THE STRONGER STORMS MAY HAVE GUSTY WINDS AND SMALL HAIL. THE GREATEST RISK OF THUNDERSTORMS IS THIS AFTERNOON EAST OF US-131. ANY STORMS THAT DO DEVELOP SHOULD MOVE SOUTHEAST AROUND 25 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY... THEN AGAIN MONDAY THROUGH THURSDAY. THE GREATEST RISK FOR STRONG STORMS WILL BE MONDAY AFTERNOON INTO TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LMZ844>849-020915- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 504 AM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT EXPECT AREAS OF FOG TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AREA OF FOG ARE POSSIBLE THROUGH THE WEEKEND. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY WITH THE STRONGEST STORMS EXPECTED MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WDM
In the hours before
Local storm report, Aug 1, 4:01 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL LANSING 42.74N 84.55W
08/01/2014 E0.25 INCH INGHAM MI BROADCAST MEDIA
PEA SIZE HAIL IN DOWNTOWN AND OLD TOWN.
&&Local storm report, Aug 1, 4:04 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 4 SE KALAMAZOO 42.24N 85.54W
08/01/2014 E0.25 INCH KALAMAZOO MI TRAINED SPOTTER
PEA SIZED HAIL AT THE KALAMAZOO AIRPORT.
&&Local storm report, Aug 1, 4:12 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 ENE WHITE CLOUD 43.60N 85.68W
08/01/2014 E1.75 INCH NEWAYGO MI EMERGENCY MNGR
UP TO GOLF BALL SIZE HAIL THOUGH MOST HAIL WAS SMALLER.
&&Special weather statement, Aug 1, 4:23 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 423 PM EDT FRI AUG 1 2014 MIZ072-012130- KALAMAZOO- 423 PM EDT FRI AUG 1 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR KALAMAZOO...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RICHLAND... GALESBURG... AUGUSTA... CLIMAX... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4220 8576 4241 8567 4242 8530 4217 8530 TIME...MOT...LOC 2023Z 274DEG 10KT 4231 8556 MJS
Special weather statement, Aug 1, 4:26 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 426 PM EDT FRI AUG 1 2014 MIZ051-057-012130- KENT-MONTCALM- 426 PM EDT FRI AUG 1 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TRUFANT...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4342 8509 4321 8514 4329 8548 4341 8547 TIME...MOT...LOC 2027Z 274DEG 10KT 4332 8535 MJS
Local storm report, Aug 1, 4:39 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
439 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 5 N BATH 42.89N 84.45W
08/01/2014 E0.50 INCH CLINTON MI TRAINED SPOTTER
A MIX OF HALF INCH HAIL AND PEA SIZE HAIL.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:51 PM EDT | Special Weather Statement | GRR | Mecosta, Newaygo | 54 min |
| Aug 1, 2:42 PM EDT | Special Weather Statement | GRR | Montcalm | 63 min |
| Aug 1, 2:55 PM EDT | Special Weather Statement | GRR | Mecosta, Newaygo | 65 min |
| Aug 1, 3:14 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 17 min |
| Aug 1, 3:45 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 39 min |
| Aug 1, 3:50 PM EDT | Areal Flood Advisory | GRR | Lake, Mecosta, Montcalm, Newaygo | 6 hr |
| Aug 1, 3:55 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ingham | 34 min |
| Aug 1, 4:23 PM EDT | Special Weather Statement | GRR | Kalamazoo | 67 min |
| Aug 1, 4:26 PM EDT | Special Weather Statement | GRR | Montcalm | 64 min |
| Aug 1, 7:39 PM EDT | Special Weather Statement | GRR | Ionia | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.